×

zbMATH — the first resource for mathematics

On the existence of disk-like global sections for Reeb flows on the tight 3-sphere. (English) Zbl 1246.53114
Let \(\lambda\) be a contact form on \(S^3\). A disc-like global surface of section for the Reeb vector field \(R\) associated to \(\lambda\) is an embedded disk \(D\hookrightarrow S^3\) such that \(\partial D\) is a closed Reeb orbit, \(R\) is transverse to \(\mathrm{int}(D)\), and all Reeb trajectories in \(S^3\setminus \partial D\) hit \(\mathrm{int}(D)\) infinitely often forward and backward in time.
The following interesting problem is considered: given a tight contact form \(\lambda\) (the corresponding contact structure \(\xi=\ker\lambda\) is tight), which closed Reeb orbits are the boundary of some disc-like global surface of section? The existence of global sections of Reeb flows is motivated by the result of H. Hofer, K. Wysocki and E. Zehnder, who proved that a strictly contact 3-manifold \((M,\xi)\) is contactomorphic to a tight 3-sphere \(S^3\) if and only if \(\xi=\ker\lambda\) for some contact form \(\lambda\) whose Reeb vector field \(R\) has a nondegenerate periodic orbit which spans an embedded disk transversal to \(R\) and whose Conley-Zehnder index is 3 [Duke Math. J. 81, No. 1, 159–226 (1995; Zbl 0861.57026); correction ibid. 89, No. 3, 603–617 (1997; Zbl 0903.57009)].
The main result of this paper is the following characterization:
Let \(P'=(x',T')\) be a simply covered closed Reeb orbit associated to a nondegenerate tight form \(\lambda\) on \(S^3\). Then \(P'\) bounds a disc-like global surface of section for the Reeb flow if and only if \(P'\) is unknotted, its Conley-Zehnder index is greater than or equal to 3, \(P'\) has self-linking number \(-1\), and all periodic orbits \(P\) with Conley-Zehnder index equal 2 are linked to \(P'\).
Here, a periodic Reeb orbit \(P\) is a pair \((x,T)\) in which \(x\) is a Reeb trajectory and \(T>0\) is a period of \(x\). It is simply covered if \(T\) is its prime period. \(P=(x,T)\) is said to be linked to the unknotted orbit \(P'=(x',T')\) if the homology class of \(t\in \mathbb R/\mathbb Z\mapsto x(Tt)\) in \(H_1(S^3\setminus x'(\mathbb R),\mathbb Z)\) is nonzero. A periodic Reeb orbit \(P=(x,T)\) is called nondegenerate if 1 is not an eigenvalue of the linearized time \(T\)-map: \(\xi_{x(0)}\to \xi_{x(T)}=\xi_{x(0)}\); \(\lambda\) is called nondegenerate if every periodic orbit is nondegenerate.

MSC:
53D35 Global theory of symplectic and contact manifolds
57R17 Symplectic and contact topology in high or arbitrary dimension
37J55 Contact systems
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] D. Bennequin, Entrelacements et équations de Pfaff , Astérisque, 107-108 (1983), 83-161. · Zbl 0573.58022
[2] F. Bourgeois, Y. Eliashberg, H. Hofer, K. Wysocki, and E. Zehnder, Compactness results in symplectic field theory , Geom. Topol. 7 (2004), 799-888. · Zbl 1131.53312
[3] K. Cieliebak and K. Mohnke, Compactness for punctured holomorphic curves , J. Symplectic Geom. 3 (2005), 589-654. · Zbl 1113.53053
[4] Y. Eliashberg, “Filling by holomorphic discs and its applications” in Geometry of Low-dimensional Manifolds, 2 (Durham, England, 1989) , London Math. Soc. Lecture Note Ser. 151 , Cambridge Univ. Press, Cambridge, 1990, 45-67. · Zbl 0731.53036
[5] Y. Eliashberg, Contact 3- manifolds twenty years since J. Martinet’s work , Ann. Inst. Fourier (Grenoble) 42 (1992), 165-192. · Zbl 0756.53017
[6] Y. Eliashberg, A. Givental, and H. Hofer, “Introduction to symplectic field theory” in GAFA 2000 (Tel Aviv, 1999) , Birkhaüser, Basel, 2000, 560-673. · Zbl 0989.81114
[7] J. Franks, Geodesics on S 2 and periodic points of annulus homeomorphisms , Invent. Math. 108 (1992), 403-418. · Zbl 0766.53037
[8] M. Gromov, Pseudoholomorphic curves in symplectic manifolds , Invent. Math. 82 (1985), 307-347. · Zbl 0592.53025
[9] H. Hofer, Pseudoholomorphic curves in symplectizations with applications to the Weinstein conjecture in dimension three , Invent. Math. 114 (1993), 515-563. · Zbl 0797.58023
[10] H. Hofer, K. Wysocki, and E. Zehnder, A characterisation of the tight three-sphere , Duke Math. J. 81 (1995), 159-226. · Zbl 0861.57026
[11] H. Hofer, K. Wysocki, and E. Zehnder, Properties of pseudo-holomorphic curves in symplectisations, II: Embedding controls and algebraic invariants , Geom. Funct. Anal. 5 (1995), 270-328. · Zbl 0845.57027
[12] H. Hofer, K. Wysocki, and E. Zehnder, Properties of pseudoholomorphic curves in symplectisations, I: Asymptotics , Ann. Inst. H. Poincaré Anal. Non Linéaire 13 (1996), 337-379. · Zbl 0861.58018
[13] H. Hofer, K. Wysocki, and E. Zehnder, Correction to “A characterization of the tight three sphere” , Duke Math. J. 89 (1997), 603-617. · Zbl 0903.57009
[14] H. Hofer, K. Wysocki, and E. Zehnder, The dynamics on three-dimensional strictly convex energy surfaces , Ann. of Math. (2) 148 (1998), 197-289. · Zbl 0944.37031
[15] H. Hofer, K. Wysocki, and E. Zehnder, A characterization of the tight 3- sphere, II , Comm. Pure Appl. Math. 52 (1999), 1139-1177. · Zbl 0954.57004
[16] H. Hofer, K. Wysocki, and E. Zehnder, “Properties of pseudoholomorphic curves in symplectizations, III: Fredholm theory” in Topics in Nonlinear Analysis , Birkhaüser, Basel, 1999, 381-475. · Zbl 0924.58003
[17] H. Hofer, K. Wysocki, and E. Zehnder, Finite energy cylinders of small area , Ergodic Theory Dynam. Systems 22 (2002), 1451-1486. · Zbl 1041.57009
[18] H. Hofer, K. Wysocki, and E. Zehnder, Finite energy foliations of tight three-spheres and Hamiltonian dynamics , Ann. of Math. (2) 157 (2003), 125-255. · Zbl 1215.53076
[19] U. Hryniewicz, Fast finite-energy planes in symplectizations and applications , preprint, to appear in Trans. Amer. Math. Soc., [math.SG] · Zbl 1242.53109
[20] D. McDuff, The local behaviour of holomorphic curves in almost-complex 4- manifolds , J. Differential Geom. 34 (1991), 143-164. · Zbl 0736.53038
[21] D. McDuff and D. Salamon, Introduction to Symplectic Topology , 2nd ed., Oxford Math. Monogr., Oxford Univ. Press, New York, 1998. · Zbl 0844.58029
[22] D. McDuff and D. Salamon, J-holomorphic curves and symplectic topology , Amer. Math. Soc. Colloq. Publ. 52 , Amer. Math. Soc., Providence, 2004. · Zbl 1064.53051
[23] C. Wendl, Compactness for embedded pseudoholomorphic curves in 3- manifolds , J. Eur. Math. Soc. (JEMS) 12 (2010), 313-342. · Zbl 1209.32015
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.